New Mexico, 2006Flash Flood in New Mexico, August 26, 2006
August 26, 2006 · NWS ABQ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 26, 1:52 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Aug 26, 1:52 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
252 PM MDT SAT AUG 26 2006
.DISCUSSION...ACTIVE CONVECTION WELL UNDERWAY BROADLY ACROSS THE
STATE...WITH USUAL ENHANCEMENTS OVER THE CENTRAL MOUNTAINS AND
EAST TO THE NORTHEAST PLAINS. PRECIPITABLE WATER HAS DECREASED
SOMEWHAT PER 12Z ABQ SOUNDING...NOW DOWN NEAR 1 INCH...BUT SOME OF
THIS HAS BEEN A REDISTRIBUTION OF MOISTURE TO LOWER LEVELS WITH
DRYING AT UPPER LEVELS. CONSEQUENT ENHANCED INSTABILITY AND
STEEPER LAPSE RATES HAS GIVEN AFTERNOON CONVECTION AN EARLY AND
POWERFUL START.
CURRENTLY...TROUGH ALOFT DIGGING SOUTH AND SWINGING EAST WITH
CLOSED LOW OVER THE GREAT SALT LAKE AND BEST VORTICITY ADVECTION WORKING
EASTWARD TOWARD THE FOUR CORNERS. RIDGE ALOFT HANGING TOUGH FROM
WEST TEXAS EAST TO THE GEORGIA COAST...AND PROMOTING BROAD
SOUTHWEST FLOW ALOFT ACROSS NEW MEXICO. SURFACE HIGH REMAINS OVER
EASTERN COLORADO...WITH COLD FRONT STALLED OUT ALONG INTERSTATE
40. MORE VIGOROUS FRONT ASSOCIATED WITH APPROACHING TROUGH WILL PENETRATE
FROM THE WEST.
MODELS...CONSENSUS SOLUTION SHOVING MID ATMOSPHERE DRYING ACROSS
NEW MEXICO FROM NORTHWEST TO EAST OVER THE NEXT 36 HOURS...WITH
CLEARING SKIES AND TAPERING PRECIPITATION ON TAP FOR SUNDAY FROM
WEST TO EAST. HOWEVER...TROUGH ALOFT WILL SHEAR AND LIFT ON
SUNDAY...ENDING THE DRYING AND PERMITTING RETURN OF MOIST
SOUTHERLY FLOW OVER THE STATE TO BEGIN THE WORK WEEK...AND THIS
PATTERN WILL HANG IN THERE MAINLY SOUTH OF INTERSTATE 40 HEADING
TOWARD THE WEEKEND WITH LITTLE SUBSTANTIAL CHANGE TO FEATURE
PLACEMENT. PRECIPITABLE WATERS FORECAST TO RETURN ABOVE AN INCH
BROADLY THROUGH THE HEART OF THE WEEK. SOMEWHAT DRIER STORY FOR
NORTHERN NEW MEXICO WHERE REDUCED MOISTURE AVAILABILITY AND WEAKER
DYNAMICS WILL REDUCE DIURNALLY DRIVEN SHOWER COVERAGE AND INTENSITY.
SHY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON...................... 55 86 53 87 / 20 5 0 5
GALLUP.......................... 48 83 44 84 / 10 20 0 5
GRANTS.......................... 50 83 46 84 / 20 10 0 10
GLENWOOD........................ 57 89 55 89 / 20 30 10 30
CHAMA........................... 43 75 41 76 / 30 10 5 20
LOS ALAMOS...................... 50 78 49 80 / 30 10 5 20
RED RIVER....................... 40 67 39 68 / 40 20 10 30
TAOS............................ 49 80 47 79 / 30 10 10 20
SANTA FE........................ 52 81 51 77 / 30 10 5 30
SANTA FE AIRPORT................ 54 84 53 80 / 30 10 5 20
ESPANOLA........................ 51 86 49 84 / 30 10 5 20
ALBUQUERQUE HEIGHTS............. 64 86 61 83 / 20 10 5 20
ALBUQUERQUE VALLEY.............. 58 87 57 84 / 20 10 5 20
ALBUQUERQUE FOOTHILLS........... 58 85 56 82 / 20 10 5 20
ALBUQUERQUE WEST MESA........... 59 87 59 83 / 20 10 0 20
SOCORRO......................... 57 89 55 87 / 30 20 10 30
SANDIA PARK/CEDAR CREST......... 50 77 49 73 / 20 10 5 30
MORIARTY/ESTANCIA............... 52 84 50 80 / 30 10 10 40
CARRIZOZO....................... 56 85 55 82 / 30 30 20 30
RUIDOSO......................... 51 77 51 72 / 40 40 30 40
RATON........................... 51 78 49 75 / 60 30 30 30
LAS VEGAS....................... 52 78 49 74 / 40 20 20 30
ROY............................. 56 79 56 75 / 60 40 40 30
CLAYTON......................... 57 77 56 77 / 60 40 70 20
SANTA ROSA...................... 56 88 56 81 / 50 40 30 40
TUCUMCARI....................... 62 86 62 82 / 70 30 40 30
FORT SUMNER..................... 61 87 61 80 / 50 30 30 50
CLOVIS.......................... 64 86 63 82 / 60 40 40 40
PORTALES........................ 65 89 63 83 / 60 30 30 40
ROSWELL......................... 67 90 66 86 / 40 40 30 40
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
25
Hazardous weather outlook, Aug 26, 9:00 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1000 AM MDT SAT AUG 26 2006
UPDATED SEVERE THUNDERSTORM RISK FOR THIS AFTERNOON AND EVENING
NMZ001>021-026-271215-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1000 AM MDT SAT AUG 26 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.
.DAY ONE...TODAY AND TONIGHT
EXPECT STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING OVER FAR
NORTHERN NEW MEXICO FROM THE NORTHWEST PLATEAU EAST ACROSS THE
NORTHERN MOUNTAINS AND NORTHEAST PLAINS. THUNDERSTORMS WILL
PRODUCE LOCALLY GUSTY WINDS...HEAVY DOWNPOURS...AND AREAS OF
SMALL HAIL. HEAVY RAINS ARE ONCE AGAIN POSSIBLE OVER ALL OF
SOUTHERN...CENTRAL AND EASTERN NEW MEXICO THIS AFTERNOON INTO
TONIGHT. SOME MINOR FLOODING ALONG STREAMS...CREEKS AND ARROYOS AS
WELL AS PONDING OF WATER ON ROADS IS LIKELY IN THESE AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY WILL BE LESS ACTIVE THAN RECENT DAYS WITH LESS THREAT OF
SEVERE WEATHER OR FLOODING CONCERNS. HOWEVER...MOISTURE WILL BEGIN
TO RETURN EARLY NEXT WEEK ESPECIALLY SOUTH OF INTERSTATE 40...BUT
SHOULD ADVANCE NORTH OVER ALL THE AREA BY THURSDAY AND FRIDAY.
FLOODING ALONG CREEKS...STREAMS AND SMALLER RIVERS WILL CONTINUE
TO BE A CONCERN NEXT WEEK...INCLUDING CARRIZO CREEK COMING INTO
THE RIO RUIDOSO RIVER...AS WELL AS THE RIO BONITO BELOW THE BONITO
LAKE. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING
AS THUNDERSTORMS AND HEAVY SHOWERS DEVELOP.
SHY
In the hours before
Special weather statement, Aug 26, 12:14 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
114 PM MDT SAT AUG 26 2006
NMZ005-262100-
NORTHEAST HIGHLANDS-
114 PM MDT SAT AUG 26 2006
...LOCALLY HEAVY DOWNPOURS MOVING IN FROM THE WEST...
A STRONG THUNDERSTORM WITH LOCALLY HEAVY DOWNPOURS BETWEEN
GUADALAPITA AND OCATE IS MOVING SLOWLY TO THE EAST. EXPECT LOCALLY
HEAVY RAINFALL OF 1 TO 2 INCHES PER HOUR AS THIS STORM APPROACHES
WAGON MOUND...CHARETTE LAKES...AND INTERSTATE 25 BETWEEN WAGON
MOUND AND SPRINGER.
HEAVY SHOWERS WILL FILL ARROYOS...SMALL STREAMS...AND DITCHES.
DRIVERS SHOULD EXPECT PATCHES OF DEEP WATER ON ROADS WITH LOW WATER
CROSSINGS OBSTRUCTED OR BLOCKED BY FLOWING WATER.
SHY
Special weather statement, Aug 26, 12:27 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
127 PM MDT SAT AUG 26 2006
NMZ002-003-262030-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-UPPER RIO GRANDE VALLEY-
127 PM MDT SAT AUG 26 2006
...STRONG THUNDERSTORM OVER SANTA CLARA CANYON NEAR LOS ALAMOS...
ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP QUICKLY ACROSS NORTH
CENTRAL NEW MEXICO WITH THE STRONGEST STORM CURRENTLY LOCATED JUST
NORTH OF LOS ALAMOS OVER SANTA CLARA CANYON.
THROUGH 230 PM...WATCH FOR HEAVY RAIN AND SMALL HAIL TO DEVELOP OVER
SANTA CLARA CANYON WITH INCREASING STORM WATER RUNOFF DOWNSTREAM
TOWARDS SANTA CLARA PUEBLO. THIS FIRST STORM IS EXPECTED TO
PRODUCE ABOUT ONE INCH OF RAIN IN LESS THAN 30 TO 40 MINUTES. BRIEF
HEAVY RAINS MAY ALSO SPREAD NORTHEAST TOWARDS ESPANOLA AND
HERNANDEZ ALONG HIGHWAY 84.
OTHER SHOWERS FORMING TO THE WEST MAY BRING HEAVY RAIN INTO LOS
ALAMOS BEFORE 3 PM.
03
Special weather statement, Aug 26, 1:30 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
230 PM MDT SAT AUG 26 2006
NMZ005>007-262130-
FAR NORTHEAST PLAINS-HARDING COUNTY-NORTHEAST HIGHLANDS-
230 PM MDT SAT AUG 26 2006
...STRONG THUNDERSTORMS INCREASING ACROSS NORTHEAST NEW MEXICO...
THUNDERSTORMS WITH HEAVY RAIN AND INCREASING HAIL ARE EXPECTED
ACROSS NORTHEAST NEW MEXICO DURING MID AFTERNOON.
A STORM IN MORA COUNTY OVER THE OPEN COUNTRY ABOUT 15 MILES WEST OF
WAGON MOUND IS ALREADY SHOWING SIGNS OF INCREASING HAIL AND IS
BEING MONITORED FOR POSSIBLE SEVERE THUNDERSTORM CONDITIONS BEFORE 3
PM.
OTHER STORMS ARE ALSO BUILDING MAINLY WEST OF INTERSTATE 25 BETWEEN
WAGON MOUND AND LAS VEGAS AND WILL BE MOVING EAST OVER THE
INTERSTATE BETWEEN MILE MARKERS 360 AND 385 BEFORE 3 PM.
CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS AND POSSIBLE WARNINGS.
03
Special weather statement, Aug 26, 1:55 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
255 PM MDT SAT AUG 26 2006
NMZ001-002-262200-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
255 PM MDT SAT AUG 26 2006
...STRONG THUNDERSTORMS EXPECTED TO INCREASE ACROSS THE
FARMINGTON AND FOUR CORNERS AREA DURING MID AND LATE
AFTERNOON...
THUNDERSTORMS WITH HEAVY RAIN AND BURSTS OF GUSTY WINDS AND
SMALL HAIL ARE EXPECTED ACROSS FAR NORTHWEST NEW MEXICO
DURING MID AFTERNOON.
A STORM BUILDING NORTH OF SHIPROCK HAS ALREADY BEEN NOTED FOR
FREQUENT LIGHTNING. THROUGH 4 PM THIS STORM WILL BE MOVING EAST AND
MAY STAY JUST NORTH OF KIRKLAND AND FARMINGTON. WATCH FOR LOCALLY
HEAVY RAIN OF ONE HALF INCH IN LESS THAN 30 MINUTES AND A POSSIBLE
INCREASE IN WATER IN DRY WASH AND ARROYOS BETWEEN HIGHWAY 64 AND
THE COLORADO BORDER.
OTHER STORMS MAY INCREASE TO THE SOUTH OF SHIPROCK SOUTH TOWARD THE
CHUSKA MOUNTAINS IN SOUTHWEST SAN JUAN COUNTY.
03
Special weather statement, Aug 26, 2:19 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
319 PM MDT SAT AUG 26 2006
NMZ005-011-012-262215-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CONCHAS LAKE/GUADALUPE COUNTY-
NORTHEAST HIGHLANDS-
319 PM MDT SAT AUG 26 2006
...STRONG THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND BURSTS OF
HAIL INCREASING OVER EAST CENTRAL NEW MEXICO...
THUNDERSTORMS WITH HEAVY RAIN AND BURSTS OF GUSTY WINDS AND
SMALL HAIL ARE INCREASING OVER EAST CENTRAL NEW MEXICO MAINLY
ALONG INTERSTATE 25 NEAR WAGON MOUND AND ALSO ALONG INTERSTATE 40
NEAR HIGHWAY 3 AT MILE MARKER 230 ABOUT 15 MILES EAST OF CLINES
CORNERS.
STORMS OVER THE NORTHERN MOUNTAINS OF NEW MEXICO MAY BE USUALLY
STRONG WITH HEAVY RAIN AND SMALL HAIL POSSIBLE ACROSS NORTHERN TAOS
COUNTY AND BOTH WESTERN COLFAX AND WESTERN MORA COUNTIES THROUGHOUT
THIS AFTERNOON. REMAIN ALERT TO STORMS WITH FREQUENT LIGHTNING AND
WATCH FOR SIGNS OF HEAVY RAIN UPSTREAM FROM YOUR MOUNTAIN LOCATION.
03
Special weather statement, Aug 26, 3:00 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
400 PM MDT SAT AUG 26 2006
NMZ001-002-262300-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
400 PM MDT SAT AUG 26 2006
...STRONG THUNDERSTORMS BETWEEN FARMINGTON AND DULCE...
THUNDERSTORMS WITH HEAVY RAIN AND BURSTS OF GUSTY WINDS AND
SMALL HAIL WILL CONTINUE ACROSS NORTHWEST NEW MEXICO DURING LATE
AFTERNOON MAINLY IN NORTHWEST RIO ARRIBA COUNTY ALONG HIGHWAY 64
WEST OF DULCE.
STORMS OVER THE NORTHERN MOUNTAINS OF NEW MEXICO MAY BE USUALLY
STRONG WITH HEAVY RAIN AND SMALL HAIL POSSIBLE ACROSS NORTHERN RIO
ARRIBA COUNTY. REMAIN ALERT TO STORMS WITH FREQUENT LIGHTNING AND
WATCH FOR SIGNS OF HEAVY RAIN UPSTREAM FROM YOUR LOCATION.
03
Flash Flood, Rio Arriba
- When
- August 26, 3:00 PM MST to 4:30 PM MST
- Where
- Rio Arriba County, 5 mi W of Santa Clara Pueblo
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.510, -106.693 (the zone’s center; the record gives no point)
Heavy rain estimated at 3 to 4 inches in two hours washed out tribal roads in Santa Clara Canyon north of Los Alamos.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Mississippi, August 26, 20061 death · 1 event
- Flash Flood and Hail in Colorado, August 26, 20063 injured · $1.0 million · 1 in hail · 9 events
- Lightning Strikes in Michigan, August 26, 20061 injured · $503,000 · 4 events
- Damaging Winds and Lightning Strike in West Virginia, August 26, 2006$542,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Texas, August 26, 2006$230,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Oklahoma, August 26, 2006$113,000 · 1 in hail · 21 events
- Lightning Strike in Missouri, August 26, 20061 injured · $25,000 · 1 event
- Hail and Damaging Winds in Virginia, August 26, 2006$29,000 · 50 kt wind · 4 events
- Tornado in Colorado, August 26, 2006F1 · 1 event
- Lightning Strike in Missouri, August 26, 2006$25,000 · 1 event
- Lightning Strike in New Jersey, August 26, 2006$25,000 · 1 event
- Flash Flood and Hail in Oklahoma, August 26 to 27, 2006$6,000 · 1.75 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529959.